Hospital Allegedly Gives Infant Incorrect Dosage of Medication for Meningitis Treatment

file8421285496858.jpgThe parents of an infant allege that a California hospital is responsible for injuries that required their child to go on life support. Hospital staff reportedly administered far more than the prescribed dosage of medication while treating the child for meningitis. Doctors, nurses, pharmacists, and other medical professionals have a very high degree of responsibility to their patients and the public. A catastrophic injury can result from a seemingly simple pharmacy error, such as a misspelled word or a transposed digit that causes a patient to receive far too much, or not nearly enough, of a drug.

According to news sources, the child was born several weeks premature. He was calm and quiet at first, but began to get “fussy” when he reached one month old. A doctor diagnosed him with viral meningitis, an infection of the membranes around the brain and spinal cord that can be debilitating or fatal if not treated promptly. The child’s parents took him to a hospital for treatment.

A physician at the hospital prescribed an antiviral medication called Acyclovir. After the drug was administered, the hospital pharmacist reportedly told the family that the child had accidentally received about ten times the prescribed amount. The child’s heart stopped several hours later, and his brain started swelling. According to the most recent reporting, he had some brain activity but required the use of a ventilator. The child’s father said that hospital staff told him there was not much more they could do for the child, who was by then six weeks old. One possible option, as described by the press, was for the hospital to provide a ventilator the child could use at home.

The maximum recommended amount of Acyclovir in a 24-hour period, according to the hospital, is 168 milligrams. The child received 280 milligrams. The hospital admitted that “an individual pharmacist error” resulted in the infant receiving too much of the medicine, but they deny that the dosage caused him to need life support. A statement from the hospital claimed that the child’s condition was due in whole or in part to the meningitis. The hospital also stated that the potential adverse effects from the drug would involve the liver or kidneys, but that the child did not experience complications with those organs. No further reporting on the case appears to have taken place since early January, and nothing indicates that the parents have brought legal claims against the hospital or the pharmacist.

Under Maryland law, a case such as this would require a complaint to the state Health Care Alternative Dispute Resolution Office (HCADRO), a prerequisite for any medical malpractice claim. If no resolution occurs through HCADRO, then the complainant, which could be a patient, a patient’s legal representative, or their immediate family members, may file a lawsuit. In a pharmacy error case, a plaintiff must prove that the pharmacist or other medical professional breached a standard of care for their profession, and that this caused the plaintiff’s damages.

The Maryland attorneys at Lebowitz & Mzhen can assist victims of medication errors, who have been injured by drugs prescribed, dispensed, or administered incorrectly. To schedule a free and confidential consultation to discuss your case, contact us today online or at (800) 654-1949.

More Blog Posts:

Lawsuit Over 4 Year Old Girl Given Five Times Correct Dose of Medication, Pharmacy Error Injury Lawyer Blog, October 21, 2013
Mother Sues Pharmacy over 6 Year Old Daughter’s Death in 10x Correct Dosage Case, Pharmacy Error Injury Lawyer Blog, August 22, 2013
Pharmacist’s License Revoked Following Dangerous Drug Mistakes, Pharmacy Error Injury Lawyer Blog, June 24, 2013
Photo credit: DarrenHester from morguefile.com.

Contact Information